Arkansas, 2012

Damaging Wind in Arkansas, April 15, 2012

April 15, 2012 · NWS MEG · 1 event in 1 county or zone

Thunderstorms developed during the late afternoon hours and continued through the evening of April 15th, 2012. One storm became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Thunderstorms developed during the late afternoon hours and continued through the evening of April 15th, 2012. One storm became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 15, 5:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 5:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT SUN APR 15 2012

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT SUN APR 15 2012/

UPDATE...

A RATHER UNUSUAL SITUATION HAS UNFOLDED WEST OF THE MISSISSIPPI
RIVER WITH AREAS OF BLOWING DUST BEING REPORTED FROM COAHOMA
COUNTY WHERE VISIBILITIES HAVE BEEN REDUCED TO 100 YARDS...TO CLAY
COUNTY WHERE HIGHWAY 62 WAS CLOSED EARLIER. A VERY WINDY DAY WITH
FRESHLY PLOWED FIELDS AND RECENT DRY CONDITIONS HAVE LED TO THIS
BLOWING DUST. GIVEN THAT ITS FAIRLY WIDESPREAD AND VISIBILITIES
HAVE BEEN SEVERELY RESTRICTED IN SPOTS...ISSUED A RARE BLOWING
DUST ADVISORY UNTIL 9 PM. THINK WINDS WILL SUBSIDE SOME THIS
EVENING AND WITH SHOWERS AND THUNDERSTORMS GRADUALLY PUSHING IN
FROM THE WEST...THE THREAT WILL END QUICKLY THEREAFTER.

THE STORMS HAVE HAD TROUBLE ORGANIZING OVER ARKANSAS ALL DAY...BUT
A FEW ARE NOW REACHING SEVERE LIMITS. NOT OVERLY IMPRESSED WITH
THE CONVECTIVE SITUATION GIVEN SOMEWHAT MARGINAL INSTABILITY...BUT
VERY STRONG WIND FIELDS MAY YIELD A FEW BOWING SEGMENTS CAPABLE OF
DAMAGING WINDS THROUGH THE EVENING. A FURTHER STABILIZATION OF THE
ATMOSPHERE AFTER MIDNIGHT SHOULD LEAD TO A GRADUAL WEAKENING TREND
OF ANY SHOWERS AND STORMS THAT REMAIN.

BORGHOFF

PREV DISCUSSION... /ISSUED 316 PM CDT SUN APR 15 2012/

DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A SURFACE LOW
OVER EASTERN NEBRASKA WITH A TRAILING COLD FRONT LOCATED ACROSS
EASTERN KANSAS...OKLAHOMA...AND TEXAS. PARTLY SUNNY SKIES HAVE
MIXED OUT ACROSS MANY AREAS DUE TO THE STRONG WINDS
ALOFT...RESULTING IN MOSTLY SUNNY TO PARTLY CLOUDY SKIES ACROSS MUCH OF
THE MID SOUTH. TEMPERATURES AS OF 3 PM CDT ARE IN THE UPPER 70S
TO LOWER 80S ACROSS MOST LOCATIONS. SEVERE THUNDERSTORM POTENTIAL
TONIGHT INTO MONDAY IS THE MAIN CONCERN FOR THIS AFTERNOON/S
FORECAST ISSUANCE.

SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...CLOUDS WILL GRADUALLY
BEGIN TO INCREASE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS
AS A COLD FRONT ACROSS THE WESTERN EDGE OF THE LOWER MISSISSIPPI
VALLEY MOVES INTO THE MID SOUTH TONIGHT INTO MONDAY. 12Z/18Z
RAOBS FROM KLZK DOES SHOW A GRADUAL WEAKENING OF A CAPPING
INVERSION PRESENT IN THE 800-700 MB LAYER. BASED ON THE LATEST
SHORT TERM TRENDS...BELIEVE THAT MOST OF THE SHOWERS AND
THUNDERSTORMS WILL BE LOCATED PREDOMINANTLY ALONG THE COLD FRONT
AS IT PASSES THROUGH THE LOWER MISSISSIPPI VALLEY.

LATEST SHORT TERM MODELS INDICATE MOST UNSTABLE CAPE VALUES
AROUND 1500 J/KG...STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES
BETWEEN 7 TO 7.5 C/KM...LI/S BETWEEN -4 TO -6...0-6 KM BULK SHEAR
VALUES BETWEEN 45-60 KTS...MODEST 500 MB MID LEVEL HEIGHT
FALLS...SUFFICIENT UPPER LEVEL DIVERGENCE ALOFT...AND NEARLY
UNIDIRECTIONAL WINDS. THIS WOULD SUGGEST THE PREDOMINANT MODE OF
CONVECTION WOULD BE IN THE FORM OF A LINE. I THINK LARGE HAIL AND
DAMAGING WINDS WOULD CONTINUE TO BE THE PREDOMINANT THREATS FOR
ANY THUNDERSTORMS THAT CAN REACH SEVERE LIMITS.

HOWEVER...LATEST MESOSCALE/RADAR TRENDS ACROSS ARKANSAS THIS AFTERNOON
SHOW THE THUNDERSTORMS STRUGGLING TO REACH SEVERE LIMITS DUE TO THE
SHEAR ALOFT REMAINING QUITE STRONG. THUS...BELIEVE THE OVERALL
THREAT FOR SEVERE THUNDERSTORMS WILL REMAIN CONDITIONAL TONIGHT UNLESS
LATER TRENDS SUGGEST OTHERWISE.

CURRENT WIND ADVISORY HEADLINES THROUGH MIDNIGHT LOOK EXCELLENT
AT THIS POINT AS WINDS ALONG AND WEST OF THE MISSISSIPPI RIVER
HAVE BEEN AVERAGING BETWEEN 22-27KTS SUSTAINED WITH GUSTS BETWEEN
35-40 KTS.

THE ABOVE MENTIONED COLD FRONT WILL SLOWLY MOVE THROUGH THE MID
SOUTH ON MONDAY AS THE SURFACE FRONT BECOMES NEARLY PARALLEL TO
UPPER LEVEL FLOW AS THE MAIN ENERGY WITH THIS SYSTEM WILL BE
LOCATED ACROSS THE UPPER MIDWEST. DESTABILIZATION OF THE
ATMOSPHERE IS EXPECTED TO OCCUR WITH DAYTIME HEATING. MOST
UNSTABLE CAPE VALUES AROUND 1500 J/KG...LI/S BETWEEN -3 TO
-6...MODERATELY STEEP TO STEEP 700-500 MB LAYER MID LEVEL LAPSE
RATES BETWEEN 6.5 TO 7.5 C/KM...0-6 KM BULK SHEAR VALUES BETWEEN
40 TO 50 KTS...AND NEARLY UNIDIRECTIONAL WINDS SUGGEST A CONTINUED
BUT CONDITIONAL SEVERE THUNDERSTORM THREAT FOR LARGE
HAIL/DAMAGING WINDS ACROSS NORTHEAST MISSISSIPPI ON MONDAY.

LATEST 12Z NAM/GFS/ECMWF MODELS INDICATE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL GRADUALLY TAPER OFF MONDAY NIGHT AS A RIDGE OF
HIGH PRESSURE BUILDS BACK INTO THE AREA FOR TUESDAY AND WEDNESDAY.

LONG TERM...(THURSDAY THROUGH SUNDAY)...12Z GFS/ECMWF LONG TERM
MODELS INDICATE SHORTWAVE RIDGING WILL BE PRESENT ACROSS THE LOWER
MISSISSIPPI VALLEY AT THE START OF THE PERIOD. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO RETURN FOR FRIDAY INTO NEXT SATURDAY
MORNING AS A UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE
THROUGH THE REGION. HIGH PRESSURE IS EXPECTED TO RETURN FOR THE
END OF NEXT WEEKEND.

CJC

&&

.AVIATION...
00Z TAFS

MULTILINEAR CLUSTER OF SHRA/TSRA OVER THE WESTERN HALF OF AR CONTINUES
TO ADVANCE SLOWLY EASTWARD. LATEST TIME OF ARRIVAL FOR MEM WAS 0445Z.
COULD SEE SOME GUSTY WINDS WITH THE STRONGER CELLS...IF CURRENT
INTENSITY IS MAINTAINED. NOT SURE THAT INTENSITY WILL BE MAINTAINED
HOWEVER...GIVEN WEAKER LOW LEVEL INSTABILITY NEAR THE MS RIVER.

STRONGEST WINDS WILL LIKELY OCCUR IN THE PRE STORM ENVIRONMENT
OVER THE DELTA... AND HAVE CONTINUED WITH GUSTS IN EXCESS OF 30KTS
AT JBR INTO THE EARLY EVENING.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  76  56  76 /  90  40  10  10
MKL  65  75  52  73 /  80  50  10  10
JBR  60  74  51  74 /  90  10  10  10
TUP  66  78  56  74 /  50  60  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...BLOWING DUST ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...BLOWING DUST ADVISORY UNTIL 9 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR DUNKLIN-PEMISCOT.

MS...BLOWING DUST ADVISORY UNTIL 9 PM CDT THIS EVENING FOR COAHOMA-
     TUNICA.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR COAHOMA-DESOTO-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.

TN...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LAKE-LAUDERDALE-
     SHELBY-TIPTON.

&&
Hazardous weather outlook, Apr 15, 5:28 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
628 PM CDT SUN APR 15 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
628 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT ROUGHLY ALONG AND WEST OF I-55 THROUGH
MIDNIGHT CDT. SOUTH WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH ARE
EXPECTED. THE WINDS AND DRY CONDITIONS EARLY THIS EVENING WILL LEAD
TO AREAS OF BLOWING DUST OVER PORTIONS OF EASTERN ARKANSAS AND THE
MISSOURI BOOTHEEL. A BLOWING DUST ADVISORY IS IN EFFECT WEST OF THE
MISSISSIPPI RIVER...AND FOR TUNICA AND COAHOMA COUNTIES UNTIL 9 PM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF THE
MISSISSIPPI RIVER TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS ALONG
AND IN ADVANCE OF A COLD FRONT WILL MOVE INTO EASTERN ARKANSAS
BETWEEN 7 PM AND 9 PM AND THEN TO THE MISSISSIPPI RIVER BY
MIDNIGHT. DAMAGING WINDS ARE THE MAIN THREAT WHILE HAIL IS A
SECONDARY THREAT. THE LINE IS EXPECTED TO WEAKEN AS IT MOVES EAST OF
THE MISSISSIPPI RIVER OVERNIGHT THOUGH A STRONG TO SEVERE
THUNDERSTORM MAY STILL BE POSSIBLE ACROSS THE REMAINDER OF THE
MIDSOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
MISSISSIPPI ON MONDAY AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS EASTERN ARKANSAS AND THE
MISSOURI BOOTHEEL THIS EVENING.

BORGHOFF

In the hours before

Special weather statement, Apr 15, 7:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
828 PM CDT SUN APR 15 2012

ARZ017-018-026-027-160215-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-POINSETT AR-
828 PM CDT SUN APR 15 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 915 PM CDT FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS OF 40 TO 50 MPH WAS
LOCATED FROM 6 MILES WEST OF ALICIA TO 49 MILES SOUTHWEST OF CASH AT
828 PM CDT...MOVING NORTHEAST AT 50 MPH.

PEOPLE IN CRAIGHEAD...GREENE...LAWRENCE AND POINSETT COUNTIES...
INCLUDING LOCATIONS NEAR HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3614 9078 3552 9095 3545 9104 3588 9104
      3588 9136 3600 9136
TIME...MOT...LOC 0128Z 225DEG 45KT 3590 9115 3524 9140
Special weather statement, Apr 15, 7:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT SUN APR 15 2012

ARZ017-018-026-027-035-160230-
CRAIGHEAD AR-CROSS AR-GREENE AR-LAWRENCE AR-POINSETT AR-
859 PM CDT SUN APR 15 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 PM CDT FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS OF 40 TO 50 MPH WAS
LOCATED FROM 5 MILES NORTHWEST OF FONTAINE TO 11 MILES WEST OF FAIR
OAKS AT 858 PM CDT...MOVING NORTHEAST AT 70 MPH.

PEOPLE IN CRAIGHEAD...CROSS...GREENE...LAWRENCE AND POINSETT
COUNTIES...INCLUDING LOCATIONS NEAR BONO...BROOKLAND...CROWLEYS RIDGE
STATE PARK...JONESBORO AND LAKE FRIERSON STATE PARK...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3523 9104 3581 9104 3611 9092 3622 9066
      3599 9050 3520 9104 3522 9106
TIME...MOT...LOC 0158Z 221DEG 59KT 3609 9083 3557 9102
          3531 9117
Special weather statement, Apr 15, 8:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 PM CDT SUN APR 15 2012

ARZ009-018-160245-
CLAY AR-GREENE AR-
920 PM CDT SUN APR 15 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 PM CDT FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS OF 40 TO 45 MPH WAS LOCATED 4
MILES NORTHWEST OF BEECH GROVE AT 920 PM CDT...MOVING NORTHEAST AT
60 MPH.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR CHALK
BLUFF NATURAL AREA AND CORNING...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9056 3650 9022 3649 9017 3612 9061
      3624 9077 3651 9060
TIME...MOT...LOC 0220Z 222DEG 51KT 3625 9061

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
April 15, 8:30 PM CST to 8:35 PM CST
Where
Clay County, 2.82 mi SSE of Boydsville to 3.25 mi NW of Rector Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.291, -90.365

Straight line winds blew a roof and knocked down walls of a double wide mobile home along County Road 417 near Rector.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378706.